Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Cheyenne, WY

July 8, 2004Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2004, 6:06 PM MDT for Cheyenne County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 6:06 PM MDT (00:06 UTC)
Expired
Jul 8, 2004, 6:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4360 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 090006
SVRCYS
NEC033-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 645 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR POTTER...OR ABOUT
  16 MILES WEST OF SIDNEY...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON BY 615 PM MDT
  BROWNSON BY 625 PM MDT
  SIDNEY AND SIDNEY AIRPORT BY 640 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4130 10330 4112 10337 4102 10293 4122 10284

$$

KMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:05 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 8, 3:05 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT THU JUL 8 2004

.SHORT TERM...UPPER TROF WILL MOVE THRU NORTHERN WY OVERNIGHT.
SURFACE COLD FRONT THRU THE NORTHERN PORTION OF THE STATE MAKING
LITTLE PROGRESS SOUTHWARD. META SHOWS THIS FRONT ONLY MAKING IT INTO
THE FAR NORTHEAST CWA OVERNIGHT. WESTERLY SURFACE WINDS...LOW LEVEL
MOISTURE...INSTABILITY AND CAPE SHIFT FARTHER EAST INTO NEBRASKA
EARLY THIS EVENING. THINK BEST CHANCE OF SEVERE STORMS WILL BE IN
OUR FAR EASTERN COUNTIES...BEFORE MOVING EAST AND OUT OF THE CWA
EARLY THIS EVENING. CLEARING SKIES EXPECTED TONIGHT WITH HIGHER
DEWPOINTS BEING FLUSHED OUT TO THE EAST...SO DO NOT THINK ANY FOG
WILL DEVELOP OVERNIGHT. ON FRIDAY...HEIGHTS RISE OVER WY WITH FEW
WEAK DISTURBANCES MOVING THRU SOUTHWEST FLOW ALOFT. THICKNESSES AND
TEMPS ALOFT SIMILAR TO TODAY...SO EXPECT HIGH TEMPERATURES TO BE IN
THE MID 80S TO MID 90S WITH SOME 70S IN THE HIGHER ELEVATIONS. BEST
THUNDERSTORM CHANCES IN AND NEAR THE SOUTHEAST WYOMING MOUNTAINS.

.LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS GOING FRI EVENING
MAINLY OVER EASTERN PART OF FORECAST AREA.  OVERALL...WX PATTERN
WILL BE TAKING ON MORE OF A TYPICAL SUMMER APPEARANCE AS UPPER
HEIGHTS RISE DUE TO INCREASED RIDGING TO SSE.  TEMPS WILL STAY QUITE
WARM UNTIL A DECENT COLD FRONT MOVES INTO CWA LATER WED AND THU.
GOOD CAPE AND INSTABILITY WILL BE SET UP MAINLY OVER EASTERN HALF OF
FORECAST AREA WHERE AT LEAST 20 PERCENT POPS OK FOR MOST OF THE
AFTERNOONS/EVENINGS. BEST CHANCES EARLY ON WILL BE ON SAT WHEN ALL
MODELS SHOW A DECENT SHORTWAVE TROUGH MOVING THROUGH...TIMING MAY BE
JUST A BIT TOO EARLY IN THE DAY HOWEVER. WILL KEEP MON DRY FOR NOW
BUT BRING A LOW POP INTO LAR/CYS AREAS ON TUE.  CHANCE FOR TSTMS WILL
INCREASE WED AND THU AS BETTER UPSLOPE FLOW DEVELOPS BEHIND COLD
FRONT DISCUSSED ABOVE.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

JL(S,H)
Hazardous weather outlook, Jul 8, 10:49 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 AM MDT THU JUL 8 2004

NEZ001>003-019>021-054-055-WYZ059>070-091130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1049 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  AS THE STORMS NEAR THE
NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE
SEVERE.  THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS
OF 60 MPH OR GREATER AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
MAINLY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER
AND IN THE WESTERN NEBRASKA PANHANDLE.

STARK

In the hours before

Local storm report, Jul 8, 4:58 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WHITNEY                 42.78N 103.26W
07/08/2004  0.75 INCH        DAWES              NE   TRAINED SPOTTER

            STRONG WINDS, WINDOWS BROKEN, LIMBS DOWN

0353 PM     HAIL             5 WSW CHADRON           42.80N 103.09W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

0345 PM     TORNADO          15 N CRAWFORD           42.90N 103.41W
07/08/2004                   DAWES              NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0400 PM     HAIL             9 SW CHADRON            42.73N 103.13W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

0400 PM     HAIL             CHADRON                 42.83N 103.00W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

            HAIL FROM 400 TO 415 PM 3/4 TO 1 1/2 INCH HAIL

0415 PM     HAIL             CHADRON ST PARK         42.68N 103.00W
07/08/2004  2.00 INCH        DAWES              NE   TRAINED SPOTTER

            TREE LIMBS DOWN

0245 PM     HAIL             20 NE LUSK              42.97N 104.17W
07/08/2004  0.88 INCH        NIOBRARA           WY   TRAINED SPOTTER

0255 PM     HAIL             16 NNE HARRISON         42.90N 103.76W
07/08/2004  1.00 INCH        SIOUX              NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

JCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:22 PM MDTSevere Thunderstorm WarningCYSSioux23 min
Jul 9, 4:39 PM MDTSevere Thunderstorm WarningCYSDawes36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.